Flash Flood, Bacon
- When
- March 20, 4:00 PM EST to 9:30 PM EST
- Where
- Bacon County, North Portion
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.554, -82.453 (the zone’s center; the record gives no point)
Numerous roads flooded and dirt roads washed out. Mobile homes threatened with flooding and evacuated.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Numerous roads flooded and dirt roads washed out. Mobile homes threatened with flooding and evacuated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 20, 3:25 PM EST, 35 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED WITH TORNADO WATCH #70 INFO
NATIONAL WEATHER SERVICE JACKSONVILLE FL
325 PM EST THU MAR 20 2003
UPDATED CWF WITH TORNADO WATCH #70 IN GA LEG. ISSUED NEW ZFP PACKAGE
EARLY WITH TORNADO WATCH.
======================= PREVIOUS DISCUSSION ========================
CURRENTLY...SVR WX ADVANCING NE ACRS OUR WESTERN GA ZONES IN VC OF
THE RRQ OF A 35-45KT LOW LVL JET AND IN ADVANCE OF AN OCCLUDED FRONT
MOVING THRU THE FL PANHANDLE. NICKEL TO BASEBALL SIZE HAS BEEN
REPORTED IN THE STRONGEST STORMS. KJAX 12Z RAOB AND LATEST WV
IMAGERY INDICATED THAT HAIL AND STRONG WINDS WOULD BE HAZARDS ACRS
THE AREA TODAY WITH DRY AIR ALOFT AND STRONG DIVERGENCE AT 300 MB.
MESOETA HELICITIES INCREASED TO NEAR 220 M2/S2 ACRS SE GA 18Z TODAY
AND ROTATION HAS BEEN NOTED IN STORMS. TORNADO WATCH #65 CONTINUES
FOR THE GA ZONES UNTIL 3 PM TODAY...WITH THE ENTIRE AREA UNDER A
SLIGHT RISK THRU 12Z FRI MORNING. TEMPS ARE IN THE LWR TO MID 80S
WITH DEW PTS IN THE LWR 70S. THE EAST COAST SEABREEZE BOUNDARY IS
TRYING TO ADVANCE INLAND...BUT STRONG WSW WINDS ARE PINNIG IT ALONG
THE COAST. EXPECT SEABREEZE BOUNDARY AND OUTFLOWS TO INTERACT THIS
AFTN...IN A VERY MOIST AND UNSTABLE AIRMASS.
SHORT TERM...SVR WX WILL COTINUE TO BE OF CONCERN AS WE HEAD INTO
TONIGHT WITH A SERIES OF TROUGHS MOVING E THROUGH THE UNSTABLE
CWA...OUTFLOWS EVERYWHERE AND THE LINGERING SEABREEZE FRONT ALONG
THE COAST. WILL MONITOR LATEST RADAR TRENDS NEAR ZFP ISSUANCE
TIME...BUT ANTICIPATE LIKELY POPS AT LEAST FOR THE EARLY EVE HOURS
FOR MUCH OF THE AREA. WILL KEEP TSRA WORDING THRU THE NIGHT...AS
ANOTHER FRONT EXTENDING FROM THE PLAINS SFC LOW APPROACHES THE AREA.
MODELS GENERALLY AGREE WITH THE PLACEMENT OF THIS FRONT EXTENDING IT
THRU THE CWA BY 18Z FRI. ATT LOOKS LIKE STRONGEST AREA OF
INSTABILITY WILL SHIFT S INTO THE FL ZONES FRI WITH THE ENTIRE AREA
REMAINING UNDER SLIGHT RISK. ANOTHER (AND HOPEFULLY THE FINAL) COLD
FRONT WILL MOVE THRU THE AREA EARLY SAT WITH NW WINDS FUNNELING INTO
THE AREA AS HIGH PRESSURE BUILDS OVER THE LWR MS VALLEY AND COLD
FRONT ADVANCES IN CENTRAL FL. NEAR CLIMO TEMPS ON TAP FOR THE
WEEKEND.
EXTENDED...A SFC LOW DEVELOPS ALONG THE LINGERING FRONTAL BOUNDARY
OVER S FL LATE SUN AND MOVES INTO THE ATLANTIC AS HIGH PRESS BUILDS
EASTWARD OVER THE NORTHERN GULF COAST. WILL GO WITH SLIGHT CHC OF
SHRA THRU EARLY MON WITH ONSHORE FLOW OVER THE AREA. WED LOOKS LIKE
A FAVORABLE SEABREEZE CONVERGENCE DAY WITH WARM SLY OVER THE AREA AS
SFC RIDGE ADVANCES OFFSHORE AND NEXT STORM SYSTEM APPROACHES THE TN
VALLEY. WILL GO WITH SLIGHT CHC POPS WED AFTN THRU THU. TEMPS
GENERALLY A FEW DEGREES ABOVE CLIMO.
MARINE...WILL CONTINUE SCA BASED ON SEA HEIGHTS AND WILL CONTINUE
HEADLINES THRU FRI. IMPROVING CONDITIONS THIS WEEKEND AS HIGH
PRESSURE BUILDS INTO THE REGION FROM THE WEST.
FIRE WX...NO CONCERNS.
CCF...
FCSTID = 24
AMG 65 78 51 73 / 70 50 20 0
SSI 65 78 56 73 / 60 60 20 0
JAX 67 82 56 77 / 60 60 20 0
SGJ 67 80 60 77 / 60 60 30 0
GNV 67 83 56 78 / 60 60 20 0
OCF 67 83 56 79 / 60 60 30 0
.JAX...
FL...TORNADO WATCH #70 THRU 9 PM FLZ020>023.
SCA FERNANDINA BCH TO FLAGLER BCH OUT 60 NM.
GA...TORNADO WATCH #70 THRU 9 PM ALL ZONES.
SCA ALTAMAHA SOUND TO FERNANDINA BCH OUT 60 NM.
PUBLIC...BROYLES
MARINE/FIRE WX...CARROLL
RADAR...WELSH/SHASHYFLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-210200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 350 PM EST THU MAR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... ...A TORNADO WATCH IN EFFECT UNTIL 9 PM FOR ALL OF SOUTHEAST GEORGIA AND BAKER...COLUMBIA...HAMILTON AND SUWANNEE COUNTIES IN NORTH FLORIDA... ...TORNADOES...LARGE HAIL...DAMAGING WINDS AND LOCALIZED FLOODING POSSIBLE... SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WIND GUSTS AND TORNADOES ARE POSSIBLE IN THE WATCH AREA. ELSEWHERE SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS WILL DEVELOP AND CONTINUE THROUGH THE EVENING. STORMS WILL MOVE TOWARD THE NORTHEAST. LOCALIZED FLOODING IS ALSO POSSIBLE TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE POTENTIAL FOR SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS EXISTS THROUGH FRIDAY ACROSS THE FORECAST AREA. LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE. AREA RIVERS WILL LIKELY CONTINUE NEAR OR ABOVE FLOOD STAGE THROUGH THE PERIOD. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS REQUESTED FOR THE TORNADO WATCH AREA. OTHERWISE...SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. CARROLL
GAZ134-202000- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 224 PM EST THU MAR 20 2003 ...STRONG THUNDERSTORMS WILL IMPACT BACON COUNTY THROUGH 3 PM... AT 224 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 12 MILES WEST OF ALMA...OR ABOUT 11 MILES EAST OF DOUGLAS...MOVING NORTHEAST AT 40 TO 45 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ALMA THROUGH 300 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 3 PM. SHASHY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
225 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0942 AM PEARSON GA .75 INCH HAIL
03/20/03 ATKINSON REPORTED BY EMERGENCY
MANAGEMENT
1240 PM WILLACOOCHEE GA .88 INCH HAIL
03/20/03 ATKINSON REPORTED BY EMERGENCY
MANAGEMENT
1250 PM 4 SE DOUGLAS GA .88 INCH HAIL
03/20/03 COFFEE REPORTED BY SKYWARN
SPOTTER CALLSIGN KF4WSK
0100 PM 15 SE DOUGLAS GA 2.75 INCH HAIL
03/20/03 COFFEE BASEBALL SIZED HAIL
REPORTED BY EMERGENCY
MANAGEMENT
0115 PM NICHOLS GA .75 INCH HAIL
03/20/03 COFFEE REPORTED BY COUNTY ROAD
DEPARTMENT
0125 PM ALMA GA TORNADO
03/20/03 BACON ROTATING WALL CLOUD
PULLING OTHER CLOUDS INTO
STORM REPORTED BY EMERGENCY
MANAGEMENT
0130 PM ALMA GA 2.75 INCH HAIL
03/20/03 BACON BASEBALL SIZED HAIL AND
FUNNEL CLOUD. REPORTED BY
EMERGENCY MANAGEMENT
0130 PM PINEY GROVE GA 1.00 INCH HAIL
03/20/03 WAYNE REPORTED BY
CHURCH PASTOR
0155 PM 12 S BAXLEY GA 1.00 INCH HAIL
03/20/03 APPLING REPORTED BY EMERGENCY
MANAGEMENT
PTWGAZ150-151-202015- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 248 PM EST THU MAR 20 2003 ...STRONG THUNDERSTORMS WILL IMPACT WARE AND PIERCE THROUGH 315 PM... AT 248 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES NORTHWEST OF WARESBORO...OR ABOUT 12 MILES NORTHWEST OF WAYCROSS...MOVING EAST AT 35 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WARESBORO AND DIXIE UNION THROUGH 315 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. ADDITIONAL STORMS MAY MOVE INTO SOUTH WARE COUNTY. SHASHY
GAZ136-202100- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 308 PM EST THU MAR 20 2003 ...STRONG THUNDERSTORMS WILL IMPACT WAYNE COUNTY THROUGH 4 PM... AT 308 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 11 MILES WEST OF SCREVEN...OR ABOUT 11 MILES NORTH OF PATTERSON...MOVING NORTHEAST AT 40 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SCREVEN...BROADHURST... ODUM...JESUP AND DOCTORTOWN THROUGH 400 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. SHASHY
GAZ149-150-164-202100- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 320 PM EST THU MAR 20 2003 ...STRONG THUNDERSTORMS WILL IMPACT WARE COUNTY THROUGH 4 PM... AT 320 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES SOUTH OF AXSON...OR ABOUT 9 MILES SOUTHEAST OF PEARSON...MOVING EAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND MILLWOOD...AXSON...MANOR...WARESBORO...NEEDHAM...DIXIE UNION AND DEENWOOD THROUGH 400 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER... EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. SHASHY
GAZ136-202100- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 333 PM EST THU MAR 20 2003 ...STRONG THUNDERSTORMS WILL IMPACT WAYNE COUNTY THROUGH 4 PM... AT 333 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 7 MILES SOUTH OF ODUM...OR ABOUT 8 MILES WEST OF JESUP...MOVING NORTHEAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ODUM...JESUP AND DOCTORTOWN THROUGH 400 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. SHASHY
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338832.